CSN Login
Members Online: 10

You are here

Started Irinotecan with Vectibix last week, help!

ghoule's picture
ghoule
Posts: 3
Joined: Mar 2018

Started Irinotecan with Vectibix last week and I read about people getting a rash and nausea but the last 24 hrs. I've seen the redness worsen and it has gotten very painful. I also have mouth sores so bad, like I have never seen before. I had mouth sores on FolFox but this is twice as bad. I hope it peaks soon and gets better, can anyone tell me how long this will be extremely painful. And any tips on reducing the painful rash, I feel like my head is burning. I saw my oncologist today and they gave me fluids, prescribed some lotion but I can't get until tomorrow. I threatened to shave my head to put cream on it. Thanks for any help.

Glen

Trubrit's picture
Trubrit
Posts: 4400
Joined: Jan 2013

I'm sorry to hear of your chemo woes.  I know there are folks here who have suffered so, JanJan being one of them. They will be along soon, with help.  I was just on the FOLFOX so cannot help; but I wish you well, and soon. 

Tru

JanJan63's picture
JanJan63
Posts: 2027
Joined: Sep 2014

When did you start on it? They may have to reduce your dosage. I go on a 70% dose and it works very well for me. I just have the Vectibix, not the Irinotecan. I also get the mouth sores and generally don't wash my hair for weeks during it because the sores on the scalp burn and weep. I find that the rash starts a week or two after starting it and then it lasts several weeks after the treatments are over. Once it's gone I have very little to show it was ever there, just some very slight dark spots like freckles.

I'm sorry to say that it will not get better as long as you're on the chemo. It's a tough one. I found that simple, non fragranced creams helped me just as much as the cream I was prescribed. Also, Aveeno helps. The severity of the rash shows how well the chemo is working, that's the only good thing about it.

It also makes me very sun sensitive and the sun will make the rash worse. I also like having baths in epsom salts.

The thing that finally helped me deal with the nausea was CBD/THC. I have no neausea whatsoever now and I was on the strongest anti-nausea drugs available. 

Hope this helps!

Jan

ghoule's picture
ghoule
Posts: 3
Joined: Mar 2018

Thanks for the info, I had my first treatment last tuesday, so 1 week and the side effects I would say are not tollerable so I'm sure we will have to discontinue it temporarilly then try a lower dose. Maybe half, I don't know. I will go back next week for my next treatment was set up for two week intervals. I think the combination of really bad mouth sores and the painful rash have me really struggling, so maybe my dr. will try to lower the chemo also, we have done that with past chemotherapy because of pain. Thanks again. Glen

JanJan63's picture
JanJan63
Posts: 2027
Joined: Sep 2014

I haven't finished a round of it yet and I've been on it three times. The first time I'd been having unexplained hives before I started on it and the chemo made the skin situation much worse. I had one treatment that time. I tried it again last September and could only get through four out of six because it irritated my colon so badly it perforated and allowed bacteria to get into my bloodstream. I ended up in the hospital with sepsis. Despite only doing four it really brought my CEA down and shrunk the tumours. I was on it again in March and only did two before I had to stop. It still shrunk the tumours a bit and halved my CEA. This last time it went after something in my reproductive parts- not sure becasue I've had a hysterectomy- and caused a lot of pain and unpleasantness with that so I went off of it again.

I'll be on it again in September after having the summer off. I'm not looking forward to it. You know how it works, right? It goes after a protein in the tumours and tells the body to deal with it. But the protein is also in the skin and it goes after the head, chest, back, etc. I have sheets with blood on them that I se when I'm on it because the sores have been bleeding. Also nighties with blood stains. It's miserable but it does work great. 

Hopefully I can make it though all six treatments this time and it makes a big difference. I'm terrified of getting sepsis again, though. I was sick for months. And it happens really fast so no warning.

I'd think your onc will suggest lowering the dose for you. If I were you I'd try that one time at least. It might make a big difference. Certainly I know how truly crappy it can be. Good luck!

Jan

optimist777
Posts: 38
Joined: Feb 2018

Hope you getting through this ghoule.  I was accidently placed on Erbitux (cetuximab) by my oncologist when I did not have the right genetic markers for it-- for over two years.  It was not easy.  Having been on both Irino and Erbitux I can tell you that is a very tough combo. 

From what I know, Vectibix is very similiar to Erbitux.  The biggest problem I had on Erbitux was it caused by heals to significantly crack, and it became so painful I could barely walk.  So, I just wanted to give you a heads up to place lotion on your heals to prevent this from happening.

As another poster mentioned, many over the counter creams will work just as good or better then the ones the doctor prescribes.  I used one called 'yes to cucumbers' just for my face and it seemed to work pretty well.

As far as mouth sores, they are fickle.  Do your best to brush and floss, use oral anesthetics, try ice chips etc.

Just take it one day at a time, hopefully in time better treatments come along. 

Twinzma
Posts: 124
Joined: Jan 2018

The rash is tough. My husbands hands and feet are cracked as is his lips. He also has redness and an acne like reash all over. His oncologist says that this shows that the treatment is working and also joked that his modeling days are over. It's tough for him, he is in IT and sometimes bleeds all over the keyboards but his mets are disappearing so he claims that it is a small price to pay. Ask your doctor if they have a kit to give you. The manufacturer has made a "goody bag" containing various lotions, lip balms and sunscreen to try as well as a bunch of coupons.

Stay out of the sun! use sunscreen if you go outdoors at all 70spf or higher. DO NOT use the aresol spray it burns. Aquaphor lip balm is the best he has found. put globs of lotion on your feet and wear socks to bed. Your doctor should have provided you with a mouth wash to help with the sores if not ask for a script. It's a rough regime but doable and you will pull thru it. It's just a matter of finding the right products to help calm the reaction. 

Subscribe to Comments for "Started Irinotecan with Vectibix last week, help!"